Arkansas, 2020

Tornadoes and Damaging Winds in Arkansas, March 28, 2020

March 28, 2020 · NWS MEG · 4 events in 3 counties and zones

A low pressure system moved across the midwest with a trailing cold front stretched south into Arkansas. As the cold front tracked eastward storms developed across central and eastern Arkansas during the late afternoon of March 28, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
22
Property damage
$300 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system moved across the midwest with a trailing cold front stretched south into Arkansas. As the cold front tracked eastward storms developed across central and eastern Arkansas during the late afternoon of March 28, 2020. Increasing instability combined with a good deal of wind shear led to the development of supercells across eastern Arkansas along with a strong tornado near Jonesboro, Arkansas, and another weaker tornado in Greene County, Arkansas. Supercells eventually formed into a line along the Mississippi River and then moved across the remainder of the Mid-South producing wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 28, 2:37 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 28, 2:37 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
337 PM CDT Sat Mar 28 2020

.DISCUSSION...

Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.

A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.

Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.

AC3

&&

.AVIATION...
/18Z TAFs/

MVFR CIGs are expected to prevail for most of the day today along
with strengthening southerly winds and gusts up to 25 kts. A line
of showers and thunderstorms is expected to move quickly across
the Mid-South late evening. Showers should move into JBR by 22Z
then progress eastward through the night. Temporary IFR conditions
due to heave rain is likely in association with thunderstorms
along with gusty winds with thunderstorms. Winds will diminish
overnight to less than 10kt, shifting southwest to west. Skies
will likely clear by early morning and persist through Sunday.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 1:20 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.

Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

In the hours before

Local storm report, Mar 28, 3:28 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FUNNEL CLOUD     SW WALDENBURG           35.56N  90.93W
03/28/2020                   POINSETT           AR   LAW ENFORCEMENT

            FUNNEL CLOUD SOUTH OF WALDENBURG.

&&
Local storm report, Mar 28, 3:30 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
430 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     FUNNEL CLOUD     2 S WEINER              35.59N  90.90W
03/28/2020                   POINSETT           AR   PUBLIC

            FUNNEL CLOUD REPORTED SOUTH OF WEINER.

&&
Special weather statement, Mar 28, 3:37 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
437 PM CDT Sat Mar 28 2020

ARZ009-018-MOZ113-282200-
Greene AR-Clay AR-Dunklin MO-
437 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northeastern Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...

At 437 PM CDT...a strong thunderstorm producing penny size hail was
located near Marmaduke, moving northeast at 60 mph.

People in northeastern Greene...eastern Clay and northeastern Dunklin
Counties should monitor this storm closely.

LAT...LON 3663 8996 3645 8996 3639 8997 3611 9040
      3624 9055 3650 9032 3650 9022 3652 9022
      3654 9021 3655 9019 3657 9018 3659 9019
      3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 2137Z 225DEG 51KT 3624 9041

MJ
Local storm report, Mar 28, 3:50 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FUNNEL CLOUD     CASH                    35.80N  90.93W
03/28/2020                   CRAIGHEAD          AR   LAW ENFORCEMENT

            FUNNEL CLOUD NEAR CASH.

&&

The radar

The Memphis radar (KNQA), 90 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Craighead

When
March 28, 3:58 PM CST to 4:14 PM CST
Where
Craighead County, 1.65 mi SSE of Jonesboro to 1.55 mi E of Aetna
Rating
EF3
Path length
12.53 mi
Path width
600 yd
Injuries
22 direct, 0 indirect
Property damage
$300 million
Reported by
NWS Employee
Coordinates
35.809, -90.685

This tornado developed just north of I-555 and west of Caraway Road. The tornado quickly intensified and caused EF2 damage near the intersection of Caraway Rd. and Race St. The tornado weakened slightly, but produced EF2 damage again at the Mall at Turtle Creek. The tornado reached its most intense stage as it approached and moved across the Jonesboro Airport. Several large industrial buildings were severely damaged. As the tornado moved through residential areas northeast of the airport, it caused EF2 to isolated EF3 damage to homes. The tornado began weakening after it crossed Highway 49 northeast of Jonesboro, with the final damage observed to the northeast of Brookland. Peak winds were estimated at 150 mph.

Thunderstorm Wind, Craighead

When
March 28, 4:05 PM CST to 4:10 PM CST
Where
Craighead County, 0.99 mi W of Whitburg to 1.86 mi NE of Whitburg
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.850, -90.598

Straight-line winds caused significant damage to trees and structures in the Farville curve and Rogers Chapel Road area.

Tornado, Greene

When
March 28, 4:25 PM CST to 4:30 PM CST
Where
Greene County, 1.38 mi S of Bard to 0.81 mi NNE of Brighton
Rating
EF1
Path length
2.97 mi
Path width
100 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
36.050, -90.381

This tornado developed south of U.S. Highway 412 and west of County Road 934. The tornado overturned a center pivot irrigation system. As it crossed Highway 412, it damaged an industrial building and a grain bin. West of Highway 119, the tornado damaged trees, storage buildings, and a mobile home. The last damage was observed to trees along Highway 119. Peak winds were estimated at 90 mph.

Thunderstorm Wind, St. Francis

When
March 28, 5:34 PM CST to 5:39 PM CST
Where
St. Francis County, Colt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.130, -90.800

Straight-line winds caused damage near Colt on Highway 306.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyThe tornado archive for Arkansas, 2020Warnings in Arkansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882806, 883019, 882820, 883036.